Idaho, 2010Heavy Snow in Idaho, December 2 to 3, 2010
December 2 to 3, 2010 · NWS PIH · 3 events in 3 counties and zones
Heavy snow fell in the Central Mountains with 15 inches at Bear Canyon, 17 inches at Smiley Mountain, 11 inches at Mill Creek Summit, 16 inches at Lost Wood Divide, 12 inches at Vienna Mine, 11 inches at Swede Peak, 10 inches at Hyndman, 14 inches at Meadow Lake, and 10 inches at Moonshine.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell in the Central Mountains with 15 inches at Bear Canyon, 17 inches at Smiley Mountain, 11 inches at Mill Creek Summit, 16 inches at Lost Wood Divide, 12 inches at Vienna Mine, 11 inches at Swede Peak, 10 inches at Hyndman, 14 inches at Meadow Lake, and 10 inches at Moonshine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 2, 3:10 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 2, 3:10 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 AM MST THU DEC 2 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT. A BREAK IN THE
PRECIPITATION IS OCCURRING THIS MORNING...HOWEVER LATEST SATELLITE
IMAGERY SHOW THE PACIFIC TROUGH DIGGING SOUTHWARD WHILE WEAK
RIDGING OVER THE GREAT BASIN IS BEGINNING TO AMPLIFY. A STRONG
PUSH OF MOISTURE IS SEEN OVER OREGON AND WILL BE TRACKING INTO THE
FORECAST AREA BEGINNING LATER THIS MORNING. THE PRIMARY FOCUS FOR
THE PRECIPITATION TODAY WILL BE ACROSS THE CENTRAL MOUNTAINS AND
UPPER SNAKE HIGHLANDS. WITH DEEPER SOUTHWEST FLOW...MILDER
TEMPERATURES AND RISING SNOW LEVELS ARE EXPECTED. VALLEY
TEMPERATURES WILL APPROACH 40 DEGREES WITH SNOW LEVELS CREEPING UP
TO AROUND 6500 FEET BY THIS EVENING. AS A RESULT...A MIX OF RAIN
AND SNOW CAN BE EXPECTED TODAY AND TONIGHT BELOW THIS LEVEL.
MODERATE TO HEAVY SNOWFALL IN THE CENTRAL MOUNTAINS AND
NORTHEASTERN HIGHLANDS THIS AFTERNOON AND TONIGHT WILL BEGIN
TAPERING OFF EARLY FRIDAY AS COLDER AND DRIER AIR RETURNS BEHIND A
COLD FRONT THURSDAY NIGHT. PRECIPITATION SHIFTS TO THE
SOUTHEASTERN HIGHLANDS ON FRIDAY THEN TAPERS OFF FRIDAY AFTERNOON.
SNOW LEVELS WILL DROP BACK TO NEAR VALLEY FLOORS ON
FRIDAY...HOWEVER WITH THE BULK OF PRECIPITATION EXPECTED AS A
MIX...MOST LOCATIONS BELOW 6500 FEET WILL SEE ONLY MINOR SNOW
ACCUMULATION. ABOVE 6500 FEET 6 TO 12 INCHES IS EXPECTED IN THE
CENTRAL MOUNTAINS AND EASTERN HIGHLANDS. A WINTER STORM WARNING
REMAINS IN EFFECT UNTIL 5 PM FRIDAY EVENING. EXPECT BREEZY WINDS
TO ACCOMPANY THE FRONTAL PASSAGE THURSDAY NIGHT AND FRIDAY.
A CLOSED LOW CIRCULATION IS EXPECTED TO STALL NEAR THE NORTHERN
CALIFORNIA COAST FRIDAY NIGHT THROUGH SATURDAY NIGHT LEAVING
RIDGING OVER THE NORTHERN ROCKIES. PULSES OF MOISTURE OVERRUNNING
THE RIDGE WILL BRING SCATTERED LIGHT SNOW SHOWERS TO THE FORECAST
AREA DURING THIS PERIOD. THE BEST POTENTIAL WILL BE ACROSS THE
CENTRAL MOUNTAINS.
.LONG TERM...SUNDAY THROUGH THURSDAY. BOTH GFS AND ECMWF ARE SIMILAR
WITH THE PATTERN THRU THE EXTENDED PERIOD. STARTING ON SUNDAY...BOTH
MODELS PLACE A RIDGE OVER THE NRN ROCKIES WITH SW FLOW OVER THE PAC
NW AND ID. MSTR AHEAD OF A ERN PAC LOW FLOWS INTO THE RIDGE...
RESULTING IN LIMITED PRECIP OVER THE FCST AREA. THE BEST CHANCES
WILL BE IN THE MTNS...BUT PRECIP AMOUNTS WILL BE LIGHT. THE PRECIP
THREAT INCREASES OVERNIGHT SUNDAY AS A MINOR WAVE MOVES THRU ID.
WITH RIDGING BUILDING BACK IN ON MON...THE PRECIP CHANCES STEADILY
DIMINISH THRU TUE. THE RIDGE AXIS MOVES OFF TO THE EAST BY WED...
REESTABLISHING THE SW FLOW OVER THE PAC NW. THE FLOW ALLOWS PAC MSTR
TO MOVE BACK INTO THE NW US...ALONG WITH MINOR WAVES. AS A RESULT...
PRECIP CHANCES INCREASE ON WED AND CONTINUE THROUGH THURSDAY.
TEMPS ARE DIFFICULT TO PIN DOWN AS THE MODEL GUIDANCE WIDELY
DIFFERS. PAST PERFORMANCE ALSO HIGHLIGHTS THE INCONSISTENT
PERFORMANCE. OVERALL...NO REAL MAJOR TEMP CHANGES EXPECTED. HEDGES
&&
.AVIATION...ABOVE FREEZING TEMPS DURING THE DAY IS ADDING MSTR TO
THE LOWER AIRMASS RESULTING IN LOW CIGS/VIS...MAINLY DURING THE
OVERNIGHT PERIOD. SOME IMPROVEMENT CAN BE EXPECTED BY LATE MORNING
THRU THE EVE...BUT CONDITIONS ARE EXPECTED TO DETERIORATE AFT
MIDNIGHT. OCNL SNOW SHOWERS TODAY MAY BRIEFLY REDUCE VISIBILITIES.
SNOW WILL BECOME MORE WIDESPREAD TONIGHT. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 PM MST FRIDAY ABOVE 6500 FEET FOR
THE IDZ019-023-031-032.
WINTER STORM WARNING UNTIL 5 PM MST FRIDAY IDZ018.
&&
Hazardous weather outlook, Dec 2, 3:56 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
356 AM MST THU DEC 2 2010
IDZ017>025-031-032-031100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
356 AM MST THU DEC 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
PRECIPITATION WILL SPREAD ACROSS THE FORECAST AREA TODAY AND
TONIGHT WITH MILDER TEMPERATURES BRINGING A RAIN AND SNOW MIX
BELOW 6500 FEET. MIXED PRECIPITATION MAY CAUSE HAZARDOUS
TRAVELING CONDITIONS WITH PONDING OF WATER POSSIBLE ON ROADWAYS.
MELTING SNOWPACK MAY ALSO CONTRIBUTE TO PONDING WATER.
MODERATE TO HEAVY SNOWFALL IN THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS ABOVE THIS LEVEL WILL PRODUCE 8 TO 14 INCHES OF SNOWFALL
THROUGH FRIDAY AFTERNOON. TRAVELING THROUGH THESE
AREAS...PARTICULARLY TROUGH MOUNTAIN PASSES WILL BE HAZARDOUS
DURING THIS HEAVY SNOWFALL EVENT. BLOW OR DRIFTING SNOW IS ALSO
POSSIBLE. SEE THE LATEST WINTER STORM WARNING PRODUCT FOR THE
LATEST ON EXPECTED SNOWFALL IN EASTERN IDAHO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW LEVELS WILL DROP NEAR VALLEY FLOORS EARLY FRIDAY BEHIND A
COLD FRONT. PRECIPITATION WILL TAPER OFF NORTHWEST TO SOUTHEAST
THROUGH THE DAY ON FRIDAY. WINDS WILL BE BREEZY AT TIMES ALONG AND
BEHIND THE COLD FRONT WHICH COULD CAUSE AREAS OF BLOWING OR
DRIFTING SNOW.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Snow, Sawtooth Mountains
- When
- December 2, 6:00 AM MST to December 3, 1:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
Fifteen inches of snow fell at Bear Canyon with 17 inches at Smiley Mountain and 11 inches at Mill Creek Summit.
Heavy Snow, Big and Little Wood River Region
- When
- December 2, 6:00 AM MST to December 3, 12:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- SNOTEL
Sixteen inches of snow fell at Lost Wood Divide with 12 inches at Vienna Mine, 11 inches at Swede Peak, and 10 inches at Hyndman, Garfield Ranger Station, and Dollarhide.
Heavy Snow, Lost River / Pahsimeroi
- When
- December 2, 6:00 AM MST to December 3, 12:00 PM MST
- Where
- Lost River / Pahsimeroi forecast zone
- Reported by
- SNOTEL
Fourteen inches of snow fell at Meadow Lake SNOTEL with 10 inches at Moonshine.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 2, 20104 injured · 2 events
- High Surf in Hawaii, December 2 to 4, 201010 events
- Blizzard and Heavy Snow in Alaska, December 2 to 4, 201072 kt wind · 8 events
- Heavy Snow in Idaho, December 2, 20101 event
- Heavy Snow in Idaho, December 2, 20101 event
- High Wind in Wyoming, December 2, 201060 kt wind · 1 event
- Flood in New Hampshire, December 2, 20101 event
- Winter Storm in Wyoming, December 2 to 3, 20101 event
- Winter Storm in Montana, December 2 to 3, 20101 event
- Blizzard in Alaska, December 2 to 3, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275334, 275335, 275336.